Format

Send to

Choose Destination
See comment in PubMed Commons below
Br J Ophthalmol. 1995 Jan;79(1):54-6.

Adverse ocular effects associated with niacin therapy.

Author information

  • 1Oregon Health Sciences University, Department of Ophthalmology, Portland 97201.

Abstract

In a retrospective survey of patients taking medication for hyperlipidaemia, those taking niacin (nicotinic acid) were more likely (p < 0.05) to report sicca syndromes, blurred vision, eyelid oedema, and macular oedema compared with those who never took niacin. Additionally, 7% of those taking niacin discontinued the drug owing to adverse ocular side effects, while none of the other lipid lowering agents were found to cause these side effects (p = 0.016). Data from spontaneous reporting systems support a possible association of decreased vision, cystoid macular oedema, sicca-like symptoms, discoloration of the eyelids with or without periorbital or eyelid oedema, proptosis, loss of eyebrow or eyelashes, and superficial punctate keratitis with the use of niacin in high doses. Decreased vision may be marked, and if the drug is not discontinued, may progress to cystoid macular oedema. All ocular side effects listed above are reversible if the association with niacin is recognised and the drug is discontinued; both the incidence and severity of the ocular side effects seem to be dose dependent.

PMID:
7880795
PMCID:
PMC505021
[PubMed - indexed for MEDLINE]
Free PMC Article
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire Icon for PubMed Central
    Loading ...
    Write to the Help Desk